Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Great Falls, MT

June 20, 2005Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 20, 2005, 6:56 PM MDT for Blaine County, Montana. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 6:56 PM MDT (00:56 UTC)
Expired
Jun 20, 2005, 8:00 PM MDT
In force
64 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 181 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:58 PM MDTHAIL 0.887 W Black Coulee Reserv, MT
Jun 20, 8:01 PM MDTHAIL 0.887 W Black Coulee Reserv, MT
Jun 20, 8:10 PM MDTFUNNEL CLOUDBlack Coulee Reservoir, MTFUNNEL CLOUD LOCATED 200-300 FEET ABOVE GROUND. PENNY SIZE HAIL DID OCCUR WITH THIS STORM...AT THIS LOCATION.
Jun 20, 8:10 PM MDTFUNNEL CLOUDBlack Coulee Reservoir, MTFUNNEL LOCATED 200-300 FEET ABOVE GROUND...WITH PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 210057
SVRTFX
MTC005-210200-
/O.NEW.KTFX.SV.W.0029.050621T0056Z-050621T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 PM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 800 PM MDT

* AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL BLAINE COUNTY...OR ABOUT 15
  MILES NORTHEAST OF NORTH CHINOOK DAM...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  10 MILES WEST OF TURNER BY 720 PM MDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS. BOATERS ON AREA LAKES SHOULD RETURN TO SHORE. REMEMBER...
LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE PARENT THUNDERSTORM. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING

LAT...LON 4899 10927 4862 10924 4864 10833 4900 10828

$$

BRUSDA
2 follow-up statements
000 
WWUS55 KTFX 210123
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT MON JUN 20 2005

MTC005-210200-
/O.CON.KTFX.SV.W.0029.000000T0000Z-050621T0200Z/
BLAINE MT-
723 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR
NORTHEASTERN BLAINE COUNTY...

AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED ABOUT 15 
MILES WEST OF TURNER...MOVING NORTHEAST AT 20 MPH. A SECOND 
THUNDERSTORM WAS LOCATED ABOUT 20 MILES SOUTHWEST OF TURNER. THIS 
THUNDERSTORM WAS MOVING EAST AT 20 MPH.

THESE SEVERE THUNDERSTORMS WILL BE...
  10 MILES NORTHWEST OF TURNER BY 735 PM.
  5 MILES EAST OF BLACK COULEE RESERVOIR BY 740 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT 
MONDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4899 10927 4862 10924 4864 10833 4900 10828

$$

BRUSDA
000 
WWUS55 KTFX 210150
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
750 PM MDT MON JUN 20 2005

MTC005-210200-
/O.CON.KTFX.SV.W.0029.000000T0000Z-050621T0200Z/
BLAINE MT-
750 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR
NORTHEASTERN BLAINE COUNTY...

AT 747 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS
LOCATED NEAR BLACK COULEE RESERVOIR...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL MOVE OVER HIGHWAY 241 BY 755 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTHWESTERN MONTANA.

LAT...LON 4899 10927 4862 10924 4864 10833 4900 10828

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:30 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 20, 5:30 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT MON JUN 20 2005

AVIATION SECTION UPDATED

.DISCUSSION...
RATHER COMPLICATED AND TRICKY FORECAST OVER THE REGION FOR THE NEXT
FEW DAYS...BUT MAIN TOPIC WILL BE HOT WEATHER ON TUESDAY WITH STRONG
THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS OVER
THE NEXT FEW DAY.

SUNNY SKIES HAVE PREVAILED OVER THE REGION THIS AFTERNOON...AS
STABLE CONDITIONS HAVE DEVELOPED ALOFT. THIS HAS PREVENTED ANY
THUNDERSTORMS FROM DEVELOPING OVER THE SOUTHWEST. HOWEVER...THE
AIRMASS BECOMES A BIT UNSTABLE THIS EVENING ALLOWING FOR A SLIGHT
CHANCE OF THUNDERSTORMS MAINLY NORTH OF A BUTTE TO BOZEMAN
LINE...AND A SLIGHTLY HIGHER CHANCE NORTH OF A LINE FROM GREAT FALLS
TO LEWISTOWN. BECAUSE THE AIRMASS IS VERY UNSTABLE OVER THE
NORTH...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS
EVENING...WITH STRONG WINDS THE MAIN THREAT.

EXPECT ANY THUNDERSTORM ACTIVITY TO QUICKLY COME TO AN END AFTER
MIDNIGHT. WITH HIGHER DEW POINTS OVER THE REGION...OVERNIGHT LOWS
TONIGHT WILL REMAIN MILD IN MOST AREAS.

FOR TUESDAY...MUCH HIGHER 1000-500MB THICKNESSES TO MOVE INTO THE
REGION AS A SURFACE LOW DEVELOPS OVER EASTERN WASHINGTON. THIS WILL
ALLOW FOR VERY WARM TEMPERATURES TO ADVECT UP INTO THE REGION BY THE
AFTERNOON HOURS. ADDITIONALLY A STRONG UPPER LEVEL DISTURBANCE WILL
PUSH NORTH THROUGH THE REGION...WITH THUNDERSTORMS STARTING IN THE
SOUTHWEST EARLY IN THE AFTERNOON. EXPECT THESE THUNDERSTORMS TO MOVE
NORTHEAST INTO NORTH CENTRAL MONTANA BY MID TO LATE AFTERNOON. WITH
INVERTED V SOUNDING PROFILES...THE MAIN THREAT WILL BE DAMAGING
WINDS AGAIN ALONG WITH A FEW HAIL PRODUCING STORMS.

EXPECT THUNDERSTORMS TO BEGIN TO SLOWLY DIMINISH AFTER MIDNIGHT ON
TUESDAY. HOWEVER...ANOTHER PACIFIC COLD FRONT WILL MOVE INTO THE
REGION ON WEDNESDAY THIS WILL ALLOW FOR ANOTHER CHANCE FOR AFTERNOON
THUNDERSTORMS TO DEVELOP OVER THE REGION BUT TEMPERATURES WILL BE A
FEW DEGREES COOLER DUE TO A BIT MORE CLOUD COVER. BRUSDA

WEDNESDAY NIGHT THROUGH SUNDAY...NO BIG REASONS TO DEVIATE FROM
GOING FORECAST. A MOIST SOUTHWEST FLOW WILL DOMINATE THROUGH
THURSDAY AND PRODUCT SCATTERED THUNDERSTORMS IN AN UNSTABLE AIRMASS.
RIDGE BUILDS AGAIN INTO FRIDAY AND SATURDAY SO HAVE GONE WITH LOWER
POPS DURING THIS PERIOD. DISTURBANCES MOVING THROUGH UPPER SOUTHWEST
FLOW SHOULD AGAIN BRING SCATTERED THUNDERSTORMS TO THE AREA OVER THE
WEEKEND. TEMPERATURES WILL BE CLOSE TO SEASONAL MEANS WITH HIGHS
AROUND 80 MOST AREAS.

SEE CLIMO TOPICS BELOW FOR MORE DETAILS.

&&

.AVIATION...

UPDATED AT 2330Z
A WEAK DISTURBANCE SEEN ON WATER VAPOR SATELLITE IMAGERY MOVG THROUGH
UPPER RIDGE THIS AFTERNOON. DISTURBANCE EXPECTED TO INTERACT WITH
VERY WARM TEMPERATURES AND HIGH DEWPOINTS ACROSS NC MT. RESULTANT
THUNDERSTORM DVLPMNT FORECAST TO BECOME SVR QUICKLY THIS EVENING.
KLWT...KHVR AND KGTF COULD SEE THESE SVR THUNDERSTORMS WITH MVFR
CONDS POSSIBLE UNTIL AROUND MIDNIGHT.

&&

.CLIMO...
ON SUNDAY GREAT FALLS TIED THE RECORD FOR THE GREATEST NUMBER OF
CONSECUTIVE DAYS WITH THE TEMPERATURE BELOW 80 DEGREES...WITH A
STREAK OF 281 DAYS. THIS STREAK BEGAN ON SEPTEMBER 11TH...2004. THIS
TIES THE RECORD STREAK SET BACK IN 1906 THROUGH 1907. SEE GTFRERTFX
FOR FURTHER DETAILS.

AT DILLON...THE STREAK OF BELOW 80 DEGREES DAYS CONTINUES WITH 281
DAYS AS OF SUNDAY. THEIR OLD RECORD WAS 271 DAYS SET IN 1997-98.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  92  59  87 /  20  30  30  30
CTB  52  88  55  82 /  20  20  20  30
HLN  56  90  59  89 /  20  30  30  30
BZN  49  89  53  86 /  10  30  30  30
WEY  42  79  45  76 /   0  30  30  30
DLN  51  87  53  84 /   0  30  30  30
HVR  59  95  60  91 /  20  20  30  20
LWT  56  90  58  87 /  30  20  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...BRUSDA
LONG TERM...BERNHARDT
AVIATION...DITTMANN

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 20, 11:40 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT MON JUN 20 2005

MTZ009>014-044>054-211200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
1140 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST
MONTANA THIS AFTERNOON. THESE THUNDERSTORMS WILL MOVE NORTHEAST
INTO NORTH CENTRAL MONTANA BY LATE THIS AFTERNOON AND INTO THIS
EVENING. SOME OF THESE STORMS COULD BE SEVERE AFTER 3 PM TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD
BE SEVERE DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-211200-
BEAVERHEAD-MADISON-GALLATIN-
1140 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD
BE SEVERE DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 20, 4:18 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT MON JUN 20 2005

MTZ010>014-044>051-054-210030-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
INCLUDING THE CITIES OF...CUT BANK...HAVRE...GREAT FALLS...
FORT BENTON...HELENA...SHELBY...CHESTER...CONRAD...CHINOOK...
CHOTEAU...FAIRFIELD...STANFORD...LEWISTOWN...
WHITE SULPHUR SPRINGS
418 PM MDT MON JUN 20 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
507 IN EFFECT UNTIL 11 PM MDT THIS EVENING...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL MONTANA.
BLAINE...CASCADE...CHOUTEAU...FERGUS...GALLATIN...
JUDITH BASIN...LEWIS AND CLARK...LIBERTY...MEAGHER...PONDERA...TETON...AND
TOOLE.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS
OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:59 PM MDTTornado WarningTFXBlaine37 min
Jun 20, 9:52 PM MDTSevere Thunderstorm WarningTFXJudith Basin27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.